John Libbey Eurotext

Infliximab-related seizures: a first case study Volume 13, numéro 2, Juin 2011

Auteurs
Department of Neurological, Neuropsychological, Morphological and Movement Sciences, University of Verona, Verona, Department of Morphological and Biomedical Sciences, Institute of Radiology, University of Verona, Verona, Department of Medicine, Section of Gastroenterology, University of Verona, Verona, Italy

Seizures following infliximab treatment are very rare and, to date, there is no detailed description of EEG abnormalities with cerebral radiological findings reported in cases with infliximab-related seizures. We describe a patient who acutely developed seizures temporally related to infliximab treatment, which disappeared after drug withdrawal. MRI showed encephalopathy involving mainly cortical regions and EEGs showed focal paroxysmal activity which completely disappeared a few days after infliximab withdrawal. No other plausible cause of the seizures was identified. The clear temporal association between seizure onset and infliximab treatment as well as the clinical improvement and disappearance of focal epileptiform activity after drug withdrawal indicated an evident correlation between seizures and infliximab therapy. The coexistence of pathological findings on MRI suggested that seizures were secondary to the encephalopathy. Further studies are required to evaluate whether infliximab per se has an epileptogenic effect or whether the seizures are caused by encephalopathy involving cortico-subcortical regions.